Question 1 · Medium
A patient with an albumin of 2.0 g/dL [20 g/L] takes a drug that is normally 90% bound to albumin. The total drug level is in the therapeutic range, but signs of toxicity appear. The most likely reason is:
- AThe free fraction is raised
- BThe drug is bound more tightly
- CElimination has become zero-order
- DThe total level is falsely low
Show answerHide answer
Answer: A · The free fraction is raised
Only unbound (free) drug crosses membranes and acts on its target. With low albumin, fewer binding sites are available, so a larger share of the drug is free even when the total level looks acceptable. If binding falls from 90% to 80%, the free fraction doubles from 10% to 20%. Measuring the free drug level is the best guide for highly bound drugs in hypoalbuminemia, uremia or late pregnancy.
- B: Low albumin means less binding, not tighter binding.
- C: A therapeutic total level does not suggest saturated elimination.
- D: The total measurement is accurate; the problem is how much is unbound.